Document Type: Case Report

Authors

Department of Trauma and Emergency Medicine, Phramongkutklao Hospital, Bangkok, Thailand

Abstract

Background: Jatropha curcas,commonly known as “Saboo Dum,” is the most common plant poisoning in Thailand. Saboo Dum seeds are used as raw material for biodiesel fuel manufacture, especially in Royal Thai Military units. The seed contains a toxin called curcin which can cause hepatotoxicity in humans.
Case Presentation: We reported twenty-eight private soldiers who were brought to the emergency department with gastrointestinal symptoms after having been ingested Saboo Dum. Four patients had mild elevated liver function test (56.25±7.38).  In our case series, gastrointestinal symptoms were predominant symptoms (nausea and vomiting 96.4%, diarrhea 78.6% and abdominal pain 50%). All patients discharged from hospital without any complications.
Discussion:Curcin can cause hepatotoxicity similar to ricin but less potent than ricin which may explain the clinical manifestations in our patients.
Conclusion: As the lack of awareness of Saboo Dum poisoning is the major cause of intoxication, knowledge of this seed may play an important role in the reduced incidence of curcin poisoning.

Highlights

How to cite this article: Tangtrongchitr T, Krairojananan N, Sanprasert S. Curcin Intoxication in Royal Thai Army Privates: A Case Series. Asia Pac J Med Toxicol 2017;6:59-61.

Keywords

Introduction

            Jatropha curcasor “Saboo Dum” in Thailand is a plant in the family Euphorbiaceae which is commonly found in Thai military units, because this seed is used as raw material for biodiesel fuel production. According to reports from Ramathibodi Poisoning Center, curcin poisoning is the most common plant poisoning in Thailand and cases of Saboo Dum poisoning have been reported due to ingestion of the seed of this plant (1). Majority of patients had only gastrointestinal symptoms. Children younger than 13 years old are especially vulnerable to it. The Saboo Dum seed contains toxalbumins called curcin which cause gastrointestinal symptoms and hepatoxicity in humans by inhibiting cellular protein synthesis (2). The clinical manifestations of curcin poisoning consist of nausea, vomiting, abdominal pain, diarrhea and hepatitis. We wish to share our experience of clinical manifestations and outcome of mass curcin toxicity in 28 private soldiers who were bought to the emergency department of Phramongkutklao Hospital. 

Cases presentation

            Twenty-eight private soldiers were brought to the emergency department of Phramongkutklao Hospital, Thailand on December 23, 2016 with complaint of gastrointestinal symptoms after ingestion of Saboo Dum seeds. The number of seeds consumed was 3–30. Nausea and vomiting were dominant symptoms (96.4%). 78.6% of cases had diarrhea and abdominal pain was found in 50% of cases. All of the patients were male and 21 years old. Blood serum electrolytes, serum creatinine and blood urea nitrogen were normal on the admission day and mean values of AST and ALT were 29.32± 2.45 U/L and 27.78 ± 4.48 U/L, respectively.

AST (Aspatate Aminotransferase), ALT (Alanine Aminotransferase), BUN (blood urea nitrogen), Cr (creatinine), Na (serum sodium), K (serum potassium), Cl (serum chloride), HCO3 (serum bicarbonate)

From the laboratory findings (Table 2), we found 4 patients had mild elevated liver function test. Patient number 1, ingested 20 seeds of Saboo Dum, presented with nausea, vomiting and abdominal pain. His initial laboratory results were elevated AST (67 U/L) and elevated ALT (102 U/L). He was admitted for 4 days and treated symptomatically by receiving intravenous fluid and antiemetic drug. He was taken blood sample for following-up daily. His daily AST results were 36, 51 and 48 mg/dL and his ALT results were 102, 101 and 112 U/L, respectively. He had no symptom on dispositioning. Patient number 2, ingested 5 seeds, presented with nausea and vomiting. His initial laboratory results showed slightly elevated AST (U/L) without elevated ALT. He was admitted for 3 days and treated symptomatically. Patient number 3, ingested 10 seeds, presented with nausea, vomiting and diarrhea. His initial laboratory results reviewed elevated AST (70 U/L) and elevated ALT (94 U/L). He was admitted for 3 days and treated symptomatically. Patient number 4, ingested 10 seeds, presented with nausea, vomiting, abdominal pain and diarrhea. His initial laboratory results had elevated AST (49 U/L) and elevated ALT (80 U/L). He was admitted for 2 days and treated symptomatically as well as other cases. All patients fully recovered without any sequelae or complications.

Discussion

            The poisonous property of the plant is due to a toxalbumin called curcin which has an activity similar to ricin in caster bean. Ricin consists of two polypeptide chains (A and B) that inhibit protein synthesis by irreversibly inactivating function of 28S ribosomal RNA at 60S ribosome subunit (3) contributed to cell damage and liver failure. Curcin had less potent than ricin which may explain the mild liver enzyme elevation found in our patients. Most of the curcin poisoning patients were children and some patients presented without diarrhea similar to our patients (4, 5). Half of our patients had abdominal pain unlike previous case report of curcin poisoning in adults (Table 3) (6). 

We also found no direct correlation between the number of seeds ingested and the severity of liver injury in our patients. The patient in our report ingested up to 30 seeds with no liver injury. The early symptoms were nausea and vomiting followed by abdominal pain and diarrhea. The recovery was quick. All patients discharged from hospital without any sequelae or complications.

            Since it was commonly found in many Royal Thai Military units and potential for systemic toxicity, knowledge of this seed may play an important role in the reduced incidence of curcin poisoning.

Limitation: A specific limitation in our study is the accuracy of the patient history, which may add error. Unfortunately, we are unable to perform pharmacokinetic study of curcin due to lack of available laboratory testing for this toxin.

 

Conclusion: Base on this case series, most symptoms of curcin poisoning were gastrointestinal symptoms. Hepatitis can be occurred. Jatropha curcas (Saboo Dum) is used as raw material for biodiesel fuel production and commonly found in many places in Thailand. Awareness and knowledge of this seed may play an important role in the reduced incidence of curcin poisoning.

 

Acknowledgments: The authors wish to appreciate the nurses and resident physician of the Department of Trauma and Emergency Medicine, Phramongkutklao Hospital.

Conflict of interest: None to be declared.

Funding and support: None.

Table 1. Laboratory findings of patients (on admission) and demographic data

 

N = 28

Age (mean)

21

Sex

Male (100%)

Amount of seeds ingested (min - max)

3 – 30

Clinical manifestations

 

Nausea and vomiting

96.4%

Diarrhea

78.6%

Abdominal pain

50%

Laboratory findings

Mean±SE

AST (U/L)

29.32±2.45

ALT (U/L)

27.78±4.48

BUN (mg/dL)

11.5±0.4

Cr (mg/dL)

0.9±0.02

Na (mEq/L)

142±0.2

K (mEq/L)

3.7±0.05

Cl (mEq/L)

103.2±0.49

HCO3 (mEq/L)

22.3±0.35

Table 2. Information of patients with abnormal liver enzyme

Patient

number

No. of seeds

ingested

Symptoms

Laboratory findings (U/L)

Length of stay (days)

Treatment

1

20

Nausea, vomiting, abdominal pain

Elevated AST/ ALT (AST=67, ALT=102)

4

Intravenous hydration and antiemetic drug

2

5

Nausea, vomiting

Elevated AST (AST=39)

3

Intravenous hydration and antiemetic drug

3

10

Nausea, vomiting and diarrhea

Elevated AST/ALT (AST=70, ALT=94)

3

Intravenous hydration and antiemetic drug

4

10

Nausea, vomiting, abdominal pain and diarrhea

Elevated AST/ALT (AST=49, ALT=80)

2

Intravenous hydration and antiemetic drug

 

Table 3. Summary of Jatropha curcas toxicity in literature

Name of the author

No. of patients

Age of patients (years)

No. of seeds ingested

Clinical manifestations (%)

Shah et al., 2010(6)

5

13-38

1-3

Nausea and vomiting (100%), abdominal pain (100%), diarrhea (100%)

Chomchai et al., 2011(4)

75

2-14

1-20

Nausea and vomiting (100%), abdominal pain (100%)

Singhal et al., 2013(5)

8

3-12

3-10

Nausea and vomiting (100%), diarrhea (0%)

 

 

1.         Sriapha C, Tongpoo A, Wongvisavakorn S, Rittilert P, Trakulsrichai S, Srisuma S et al. Plant poisoning in Thailand: A 10-year analysis from ramathibodi poison center. Southeast Asian J Trop Med Public Health  2015;46:1063-76.

2.         Langrand J, Medernach C, Schmitt C, Blanc-Brisset I, Villa AF, de Haro L et al. Poisoning with Jatropha curcas: 24 cases reported to Paris and Marseille poisons centers. Bull Soc Pathol Exot 2015;108:139-43.

3.         Moshiri M, Hamid F, Etemad L. Ricin toxicity:clinical and molecular aspects. Rep Biochem Mol Biol 2016;4:60-5.

4.         Chomchai C, Kriengsunthornkij W, Sirisamut T, Nimsomboon T, Rungrueng W, Silpasupagornwong U. Toxicity from ingestion of Jatropha curcas ('saboo dum') seeds in Thai children. Southeast Asian J Trop Med Public Health 2011;42:946-50.

5.         Singhal KK, Chavali K, Nangalu R, Chavan P. Absence of diarrhea in purge nut ingestion: A case series of eight children. J Ayurveda Integr Med  2013;4:176-80.

6.         Shah V, Sanmukhani J. Five cases of Jatropha curcas poisoning. J Assoc Physicians India 2010;58:245-6.